Montana, 2018

Hail and Damaging Winds in Montana, August 3, 2018

August 3, 2018 · NWS BYZ · 15 events in 8 counties and zones

Numerous thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours of the 3rd. Large temperature-dewpoint spreads resulted in severe wind gusts with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Numerous thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours of the 3rd. Large temperature-dewpoint spreads resulted in severe wind gusts with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 8:17 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 8:17 AM MST, 4 hours 26 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
917 AM MDT Fri Aug 3 2018

.UPDATE...
No updates planned this morning. Convection should move into the
W by early afternoon. Arthur

&&

.SHORT TERM...valid for Tdy and Sat...

Another decent short wave will track across our area today
producing isolated to scattered showers and thunderstorms. CAPE is
not terribly impressive, but a weak jet stream position above us
will aid effective shear. Steep mid level lapse rates and BUFKIT
soundings also suggest the possibility of strong local downbursts.
We will see a little bump in 500mb heights Saturday preventing
any notable mid level forcing. Thus, Saturday should be mainly dry
aside from a slight chance of mountain/foothill showers. Temps
will be cooler today, and cooler yet again Saturday as the jet
stream drops to our south. BT

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Showers and thunderstorms are possible over the area on Sunday as
a shortwave moves through the region. Showers and thunderstorms
may linger over eastern areas into Sunday night as the shortwave
shifts off to the east. Otherwise, mainly dry conditions are
progged through the rest of the long term with high pressure
building over the west.

High temperatures look to range from the upper 70s to 80s on
Sunday, warming into the middle to upper 80s on Monday, and the
upper 80s and 90s through the rest of the long term. Low
temperatures in the upper 40s to 50s are possible Sunday night,
with lows in the 50s to lower 60s through the rest of the long
term. STP
&&

.AVIATION...

Thunderstorms will develop over the mountains and spread E through
KBIL, KSHR and KMLS by early to mid afternoon. The threats from
storms will be strong erratic wind gusts to around 50 kt, hail and
localized heavy downpours. MVFR conditions are possible in
thunderstorms with heavy rain. The storms will affect the area
through 06Z, then become isolated overnight. A few storms may
linger in the SE corner of MT Saturday morning. Areas of mountain
obscuration this afternoon and evening will decrease overnight.
Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 088 057/083 056/081 055/085 058/090 061/093 061/092
    4/T 41/U    12/T    20/U    10/U    00/U    00/U
LVM 085 047/080 047/079 047/084 049/088 051/090 052/092
    5/T 20/U    22/T    20/U    00/U    00/U    00/U
HDN 090 056/085 055/083 055/087 057/092 059/094 061/093
    3/T 51/U    12/T    21/U    10/U    00/U    00/U
MLS 092 059/086 057/085 058/087 060/092 062/093 062/092
    1/U 21/B    02/T    21/U    10/U    00/U    00/U
4BQ 093 059/086 056/085 056/087 058/092 060/093 060/092
    1/K 32/T    12/T    21/U    10/U    00/U    00/U
BHK 093 058/086 054/084 055/085 057/089 059/090 058/088
    1/K 22/T    12/T    21/U    10/U    00/U    00/U
SHR 088 053/082 052/083 052/085 053/090 055/092 055/091
    2/T 31/B    12/T    21/U    10/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONE 117.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 3, 2:25 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
325 AM MDT Fri Aug 3 2018

MTZ028>042-056>058-063>068-WYZ098-099-040600-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
325 AM MDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...the potential for strong and erratic wind gusts from
  showers and thunderstorms.

* WHERE...South Central Montana, along with Sheridan county
  Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storms are expected in the afternoon and
  evening, which could impact outdoor events. Brief downpours are
  possible.

* ADDITIONAL HAZARD CONCERNS...Erratic wind gusts could pose a
  problem for existing fires, or any new fires caused by the
  lightning activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change. Begin preparations to mitigate any impacts
that could result from strong winds and local downpours.

&&

In the hours before

Special weather statement, Aug 3, 12:34 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
134 PM MDT FRI AUG 3 2018

MTZ064-065-067-032015-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
134 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Livingston, moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph are possible with this
storm. The thunderstorm and hail should remain south of Livingston.
Strong winds can occur away from the thunderstorm, including in the
Livingston area.

Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale and Emigrant.

LAT...LON 4578 11042 4578 11022 4552 11022 4554 11018
      4556 11019 4557 11018 4556 11015 4553 11015
      4552 11014 4546 11012 4531 11079 4550 11089
TIME...MOT...LOC 1932Z 234DEG 38KT 4551 11061

Setzenfand

The radar

The Billings radar (KBLX), 159 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Park

When
August 3, 12:43 PM MST
Where
Park County, 1.19 mi NE of Brisbin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.510, -110.600

Thunderstorm Wind, Yellowstone

When
August 3, 4:12 PM MST
Where
Yellowstone County, 6.03 mi SSW of Acton
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.850, -108.730

Thunderstorm Wind, Big Horn

When
August 3, 4:23 PM MST
Where
Big Horn County, 3.47 mi ENE of Yellowtail
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.340, -107.850

Branches and small limbs were broken.

Thunderstorm Wind, Big Horn

When
August 3, 4:53 PM MST
Where
Big Horn County, 8.77 mi E of Lodge Grass
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -107.170

Thunderstorm Wind, Rosebud

When
August 3, 4:54 PM MST
Where
Rosebud County, 2.52 mi NW of Forsyth
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.300, -106.700

Thunderstorm Wind, Custer

When
August 3, 5:53 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Rosebud

When
August 3, 6:00 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

Thunderstorm Wind, Rosebud

When
August 3, 6:01 PM MST
Where
Rosebud County, 8.91 mi ENE of Lame Deer
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.650, -106.500

Thunderstorm Wind, Powder River

When
August 3, 6:12 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.440, -105.410

Tree limbs 2 inches in diameter were snapped.

Thunderstorm Wind, Powder River

When
August 3, 6:27 PM MST
Where
Powder River County, 7.18 mi NNW of Otter
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -106.160

Thunderstorm Wind, Custer

When
August 3, 6:40 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Carter

When
August 3, 7:30 PM MST
Where
Carter County, 11.99 mi SSE of Ridgeway
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
45.310, -104.470

Thunderstorm Wind, Carter

When
August 3, 7:36 PM MST
Where
Carter County, 0.69 mi N of Ekalaka
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.890, -104.550

Thunderstorm Wind, Fallon

When
August 3, 7:37 PM MST
Where
Fallon County, 1.46 mi SSW of Baker Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.260

Thunderstorm Wind, Carter

When
August 3, 7:53 PM MST
Where
Carter County, 6.59 mi ENE of Mill Iron
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.880, -104.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771944, 771945, 771946, 771947, 771948, 771952, 771956, 771973, 771974, 771975, 771976, 771977, 771980, 771981, 771982.